Alert archive / Hawaii / High Surf Warnings in 2018

High Surf Warning 5, NWS Honolulu, HI

March 12, 2018Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Mar 12, 2018, 3:30 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2018, 3:30 AM HST (13:30 UTC)
Expired
Mar 13, 2018, 3:30 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WHHW40 PHFO 121330
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 AM HST Mon Mar 12 2018

...HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI AND MAUI... 
...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF THE BIG
ISLAND...

.As an incoming north swell peaks today, surf on most north 
and east facing shores will reach warning levels. Surf will 
remain at advisory levels for north and east facing shores on the
Big Island.

HIZ001>003-007>009-012-013-017-019-020-130230-
/O.UPG.PHFO.SU.Y.0017.000000T0000Z-180313T0400Z/
/O.NEW.PHFO.SU.W.0005.180312T1330Z-180313T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-
Olomana-Molokai Windward-Molokai Leeward-Maui Windward West-
Maui Central Valley-Windward Haleakala-
330 AM HST Mon Mar 12 2018

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect until 6 AM HST Tuesday. The High Surf
Advisory is no longer in effect. 

* SURF...on north facing shores, 22 to 28 feet; and east facing
  shores, 10 to 15 feet. 

* TIMING...Through 6 AM Tuesday.

* IMPACTS...High...Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. Breaking waves may occasionally
  impact harbors making navigating the harbor channel dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice provided
by ocean safety officials and exercise extreme caution.

&&

$$

HIZ025-130230-
/O.EXT.PHFO.SU.Y.0017.000000T0000Z-180313T1600Z/
Big Island North and East-
330 AM HST Mon Mar 12 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

* SURF...on north facing shores, 15 to 20 feet; and east facing
  shores, 8 to 12 feet.

* TIMING...Through 6 AM Tuesday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice provided
by ocean safety officials and exercise caution.

&&

$$
2 follow-up statements
915 
WHHW40 PHFO 130142
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
342 PM HST Mon Mar 12 2018

...HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND MAUI... ...HIGH SURF ADVISORY FOR NORTH
AND EAST FACING SHORES OF THE BIG ISLAND...

.Surf will remain at warning level on most north and east facing 
shores through tonight as the north swell peaks this evening. 
Surf will remain at advisory levels for north and east facing 
shores on the Big Island. The north swell will quickly drop off
Tuesday and Wednesday, but may remain large enough to continue
advisory level surf along north facing shores through Tuesday.

HIZ001>003-007>009-012-013-017-019-020-131445-
/O.CON.PHFO.SU.W.0005.000000T0000Z-180313T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-
Olomana-Molokai Windward-Molokai Leeward-Maui Windward West-
Maui Central Valley-Windward Haleakala-
342 PM HST Mon Mar 12 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* SURF...Along north facing shores, 22 to 28 feet; and east 
  facing shores, 10 to 15 feet. 

* TIMING...Through 6 AM Tuesday.

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice provided
by ocean safety officials and exercise extreme caution.

&&

$$

HIZ025-131445-
/O.CON.PHFO.SU.Y.0017.000000T0000Z-180313T1600Z/
Big Island North and East-
342 PM HST Mon Mar 12 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* SURF...Along north facing shores, 15 to 20 feet; and east 
  facing shores, 8 to 12 feet. 

* TIMING...Through 6 AM Tuesday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice provided
by ocean safety officials and exercise caution.

&&

$$
064 
WHHW40 PHFO 131330
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 AM HST Tue Mar 13 2018

...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF 
NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

.A north swell and strong trade winds will maintain elevated, 
rough surf along north and east facing shores through this 
afternoon. Even though the north swell may diminish by this
evening, the strong trade winds will likely keep advisory level 
surf along east facing shores through tonight.

HIZ001>003-007>009-012-013-017-019-020-140230-
/O.CAN.PHFO.SU.W.0005.000000T0000Z-180313T1600Z/
/O.EXB.PHFO.SU.Y.0017.000000T0000Z-180314T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-
Olomana-Molokai Windward-Molokai Leeward-Maui Windward West-
Maui Central Valley-Windward Haleakala-
330 AM HST Tue Mar 13 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 PM HST this evening. 

* SURF...Along north facing shores of Niihau, Kauai, Oahu,
  Molokai, and Maui, 12 to 16 feet. Along east facing shores of
  Kauai, Oahu, Molokai and Maui, 6 to 10 feet.

* TIMING...Through this afternoon.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice provided
by ocean safety officials and exercise caution. If in doubt, do
not go out.

&&

$$

HIZ025-140230-
/O.EXT.PHFO.SU.Y.0017.000000T0000Z-180314T0400Z/
Big Island North and East-
330 AM HST Tue Mar 13 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* SURF...Along north facing shores of the Big Island, 10 to 15
  feet. Along east facing shores of the Big Island, 6 to 10 feet. 

* TIMING...Through this afternoon.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice provided
by ocean safety officials and exercise caution. If in doubt, do
not go out.

&&

$$

Houston

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 12, 3:30 AM HST, 0 minutes earlier.

Area forecast discussion, Mar 12, 3:30 AM HST, 0 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
330 AM HST Mon Mar 12 2018

.SYNOPSIS...
Strong high pressure centered far to the northwest of the state
will maintain fresh to strong trade winds through midweek. A weak
front is forecast to move across the area through today accompanied
by a small increase in windward and mauka showers. Thick high
clouds will blanket most of the state through the next several
days. A wetter weather pattern is on tap beginning late today and
continuing through much of the week.

&&

.DISCUSSION...
A strong high pressure system currently northwest of the state
will maintain fresh to strong trade winds through the middle of
this week. The subtropical jet over Hawaii is pushing broken to
overcast high clouds over the area. A shallow cold front is
forecast to move across the island chain today. A slight uptick
in shower activity will accompany the front that will mainly
affect windward slopes. Winds at the Big island summits have
increased enough to warrant issuance of a Wind Advisory there.
Models show winds will likely remain blustery up there through
this afternoon.

An upper trough is forecast to take up a position just to the
west of the state today, and begin tracking east towards us.
Southerly flow on the east side of this trough will draw up deep
tropical moisture and increase the chances for rain across
portions of the state beginning this afternoon. The high clouds
will also thicken up and keep overcast skies over the state
through at least Thursday. The upper trough will weaken and lift
away from our area by late Wednesday.

Models indicate that moisture brought up from the south will
initially affect The Big Island and Maui beginning late today,
with rainfall chances increasing for the rest of the island chain
by midweek. However, models disagree on the placement of the
highest rain threat areas as well as the structure of local winds.
GFS consistently wants to develop a a low just southwest of the
islands while ECMWF wants to develop one farther to the west. Wetter
weather is coming, but confidence remains rather low as to where
the greatest amounts of rain will fall. Our gridded database
aligns closer to the ECMWF solution, which keeps the low west of
the state with showers pushed over the islands within easterly
flow through Thursday. Both GFS and ECMWF show the surface
features tracking away or weakening on Friday and Saturday with
remnant showers and southeast flow over the islands.

&&

.AVIATION...
High pressure northwest of the state will maintain moderate to
breezy trade winds to the islands today. Clouds and showers will
favor windward and mauka areas, bringing brief MVFR ceilings/VIS.
Conditions are expected to deteriorate particularly for the windward
areas of Maui County and the Big Island later today, with cloud
and shower coverage increasing hence MVFR conditions becoming more
widespread. AIRMET MTN OBSC may be needed for those areas.

AIRMET Tango remains in effect for moderate low level turbulence
over and downwind of the terrain of all islands. These conditions
will continue today. AIRMET Tango for moderate upper level
turbulence between 150 and FL280 will probably be canceled later
today as the strong winds aloft shift north.

Light icing over the area will persist due to the thickening mid
and upper level clouds. Conditions are expected to stay below the
AIRMET threshold for now, though with increasing moisture across
much of the area, that could change later today.

&&

.MARINE...
Fresh to strong northeasterly trade winds will persist as the
islands remain under the influence of a strong surface high
located far northwest of the state. A Small Craft Advisory (SCA)
is in effect for all waters due to winds and seas.

A large north swell will fill in, and north and east shore surf
from Kauai to Maui will build to warning levels today. During this
time, advisory level surf is expected along north and east facing
shores of the Big Island. Thus, a High Surf Warning (HSW) is in
effect for north and east facing shores of most islands. The north
swell will quickly decline Tuesday and Wednesday, as a rough,
short-period trade wind swell builds. As a result, a High Surf
Advisory will likely remain in place for east facing shores
through Tuesday or Wednesday.

The current SCA now covers all waters. Today, trade winds will
increase as a developing trough south of the state tightens the
local pressure gradient, and the incoming north swell will push
combined seas above 10 feet. As the north swell drops, the strong
trades will generate large and rough short-period seas, which will
likely keep the SCA in place through at least Tuesday. In addition,
the trough moving up from the south will bring the potential for
unsettled weather through mid week. Mariners should monitor the
latest forecast as the weather pattern becomes better defined.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 AM HST Tuesday for Niihau-Kauai
Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Olomana-
Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

High Surf Advisory until 6 AM HST Tuesday for Big Island North
and East.

Wind Advisory until 6 PM HST this evening for Big Island Summits.

Small Craft Advisory until 6 PM HST Tuesday for all Hawaiian
waters-

&&

DISCUSSION...Powell
AVIATION...Hui
MARINE...Kinel

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 12:31 AM HSTWind AdvisoryHFOHawaii39 hr

Nearby

High Surf Warnings in Hawaii, 2018Every high surf warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.